News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Exercise/physical activities not helping much.. at a loss..


 seriously12345 - Fri May 30, 2008 5:17 pm

Ok, I'm 19 years old, female.
Diagnosed with innattentive ADD/ADHD many years ago.
Have been on stimulant medications ever since I was fifteen.
I am naturally a slim/slender/athletic person, petiteness runs in the family.
Anyways, I have been "depressed" and had unwanted anxiety for a long long time.
I have used exercise to help it.
But, no matter how much physical activity I seem to do..
the depression and anxiety doesn't go away.
This is getting to be very annoying.
I've tried everything from talking, walking, running, areobics, music, listening to people.
I've tried so much.
It's still a drag to get out of the house.
I currently don't have a job.
I just started back into college, though I have missed some school days due to the anxiety/depression.
I have seen psychiatrists.
But it's like when I go see them, I don't have a chance to tell them everything and they just write me a script and send me on my way.
I'm really trying hard, but I would like some more advice.
And since I am naturally thin, I feel like exercise is pointless.
The reason I exercise is not to lose weight or anything, it's to regulate my mood/anxiety.
But the exercise hasn't been helping much, if at all.
I'm really at a loss.
 Dr. E. Seigle - Sat Jun 07, 2008 8:00 pm

Hi seriously12345,

You sound discouraged about the results of your attempts to get help for depression and anxiety, but don't give up! here is some feedback:

Firstly, be sure that the stimulant medication is not causing negative mood; it can often do this. Have you had periods of time off of the stimulant recently to be certain? Are you certain that you still have clinically significant ADD; if not, it may be a good idea to go off of the stimulant. Additionally, there are some medications for ADHD now that are not stimulants, and can help with depression, such as Wellbutrin and Strattera.

Secondly, I heard in your posting that you feel that prescriptions are handed to you before you have felt fully listened to. Unfortunately, as I psychiatrist, I know that the field can be overeager to depend on medications, and does not use psychotherapy enough.To have the space and time to be fully listened to and heard, you may want to consult and psychologist, social workerk, or other licensed mental health therapists in your state.

Furthermore, in th past years, we have become more and more certain through research that SPECIFIC KINDSof psychotherapy are just as effective as medications for anxiety and depression, and some studies have shown lower rates of recurrence with their use for mild to moderate depression.

These therapies are called COGNITIVE-BEHAVIORAL PSYCHOTHERAPY, for depression and anxiety, and INTERPERSONAL PSYCHOTHERAPY for depression. If you haven't tried these, you can consider them. In addition, if you have had events occur in your life that have been very painful, difficult, or traumatic, especially during childhood, and you haven't "processed" them in psychotherapy, this may be very important.

Thirdly, psychologists with special training in the above types of therapy, as well as psychiatrists, may be more often trained in these specialized forms of therapy.
You can find out more about psycholoists who do this from the American Psychological Association.

Fourth, both psychotherapy and medication together can be helpful. You might also consider a psychiatric evaluation at a university medical center for an evaluation of your past medication trials.

My experience: most people need psychotherapy along with medication for a full, adequate treatment of "anxiety" and "depression".

Good luck! -E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here